Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 122, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2007, 2:55 PM CDT for Barber County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2007, 2:55 PM CDT (19:55 UTC)
- Expired
- May 23, 2007, 3:28 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -440 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 231955
SVRDDC
KSC007-232030-
/O.NEW.KDDC.SV.W.0122.070523T1955Z-070523T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 330 PM CDT
* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SUN CITY...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SUN CITY...
RURAL RESIDENCES OF NORTHWESTERN BARBER COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3739 9900 3733 9899 3734 9888 3746 9877
3746 9899
$$
FINCH2 follow-up statements
000
WWUS53 KDDC 232014
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT WED MAY 23 2007
KSC007-232030-
/O.CON.KDDC.SV.W.0122.000000T0000Z-070523T2030Z/
BARBER KS-
314 PM CDT WED MAY 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN BARBER COUNTY...
AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF SUN CITY...MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF NORTHWESTERN BARBER COUNTY.
LAT...LON 3739 9900 3733 9899 3734 9888 3746 9877
3746 9899
$$
FINCH000
WWUS53 KDDC 232028
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT WED MAY 23 2007
KSC007-232038-
/O.CAN.KDDC.SV.W.0122.000000T0000Z-070523T2030Z/
BARBER KS-
328 PM CDT WED MAY 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARBER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHWESTERN BARBER COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN KANSAS.
LAT...LON 3739 9900 3733 9899 3734 9888 3746 9877
3746 9899
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:30 AM CDT, 8 hours 25 minutes earlier.
Area forecast discussion, May 23, 6:30 AM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 630 AM CDT WED MAY 23 2007 .AVIATION... COLD FRONT HAS CLEARED THE TAF SITES DURING THE OVERNIGHT HOURS AND HAS ALSO KEPT THE STRATUS OFF TO THE SOUTH AND EAST FOR THIS MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AFTER 21Z NEAR KDDC AND KGCK AND A BIT LATER AT KHYS AS THE FRONT STALLS AND RETURNS BACK TO THE NORTHWEST. WIDESPREAD SHOWERS AND STORMS WILL DEVELOP OVER THE AREA TONIGHT ALONG AND BEHIND A SECOND STRONGER COLD FRONT TONIGHT. THIS FRONTAL PASSAGE IS EXPECTED TO OCCUR BETWEEN 03 AND 06Z AT THE TERMINALS. WINDS WILL SHIFT ABRUPTLY TO 340 DEGREES AT 20 TO 30KTS SUSTAINED. FOR NOW WILL STAY CONSERVATIVE WITH TSTORM CONDITIONS, USING VCTS WORDING AND CLOUD/VSBYS IN THE VFR TO MVFR RANGE. HOWEVER, WHEN IT BECOMES MORE CLEAR THAT STRONG STORMS WILL AFFECT THE TERMINALS A TEMPO IFR COULD BE ADDED LATER. LACY && .PREV DISCUSSION... /ISSUED 332 AM CDT WED MAY 23 2007/ DISCUSSION... DAYS 1-2... 00Z UPPER AIR ANALYSIS SHOWING +110KT JET MOVING AROUND THE BACKSIDE OF THE UPPER TROF. 90KT JET WAS MOVING INTO WESTERN CO ALONG WITH NOSE OF 70KT ROUNDING BASE OF UPPER TROF AND HEADING FOR THE NE PANHANDLE. SEVERAL S/WVS WERE PRESENT AROUND THE UPPER TROF WITH LOW PRESSURE CENTERED ACROSS SOUTHERN MONTANA/NORTHERN WYOMING. +9C H7 TEMPERATURES WERE LOCATED ACROSS DDC AND EXTENDED SOUTH ACROSS WESTERN TX. +10C OR GREATER DEWPOINTS HAVE NOW SURGED WELL NORTH ACROSS CENTRAL AND EASTERN TX AND THROUGH THE PLAINS STATES. THESE HIGHER DEWPOINTS HAVE EVEN MANAGED TO FLOW INTO SOUTHERN CANADA. CHANCES FOR SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF KANSAS TODAY AND TONIGHT THEN FLOODING POTENTIAL INTO THURSDAY ARE THE MAIN FORECAST QUESTIONS FOR THE AM PACKAGE. POTENT STORM SYSTEM IS EXPECTED TO HANG AROUND THE CENTRAL/SOUTHERN PLAINS TODAY BEFORE SLOWLY PULLING NORTHEAST OF AREA OVERNIGHT. AREA OF LOW PRESSURE WILL SLIDE SOUTH INTO THE TEXAS PANHANDLE WHILE STATIONARY FRONT WILL DIVIDE MUCH OF CWA FROM NORTHEAST TO SOUTHWEST. AS AREA OF LOW PRESSURE BEGINS TO MOVE NORTHEAST, ONCE AGAIN PORTIONS OF THE CWA WILL BE IN A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS. AT PRESENT, THE FRONT WILL BE DRAPED IN THE VICINITY OF HAYS TO GARDEN CITY TO LIBERAL. ALONG AND AHEAD OF THE FRONT, CAPES WILL SOAR INTO THE +2000 J/KG RANGE. IN ADDITION, HODOGRAPHS ARE ALSO VERY IMPRESSIVE. MODEL SOUNDINGS INDICATE BOTH SPEED AND DIRECTIONAL SHEAR WITH 0-1KM SRH OF IN EXCESS OF 300 M2/S2. TORNADIC SUPERCELL THUNDERSTORMS, INCLUDING A STRONG TORNADO OR TWO, WILL BE POSSIBLE IN THIS AREA BY EVENING. IN ADDITION TO THE THREAT OF TORNADOES, LARGE HAIL (POSSIBLY BASEBALL OR LARGER) WILL BE POSSIBLE. FURTHER WEST, BEHIND THE FRONT, A FEW PULSE TYPE STORMS WILL DEVELOP. SOME MARGINALLY SEVERE HAIL WILL BE POSSIBLE IN THIS LOCATION. ANOTHER CONCERN IS FOR FLOODING. ALREADY HAVE SOME SATURATED GROUNDS FROM OVERNIGHT RAINFALL FROM TREGO TO RUSH TO HODGEMAN TO PAWNEE WITH SOME FLOODING REPORTED IN A FEW LOCATIONS. PRECIPTABLE WATER VALUES IN EXCESS OF 1.5 INCHES ARE FORECAST BY 00Z THU ACROSS THIS SAME LOCATION. ALSO HIGH AMOUNTS OF PW ACROSS ALL BUT LOCATIONS NEAR THE COLORADO BORDER. WILL GO AHEAD AND ISSUE A FLOOD WATCH ACROSS MUCH OF CENTRAL FA FOR TONIGHT IN THE AREAS EAST OF THE EXPECTED FRONTAL LOCATION. MODELS ARE GIVING A BULLSEYE OF +3 ACROSS PORTIONS OF FA. RAIN WILL GRADUALLY COME TO AN END BY THURSDAY MORNING FOR WEST TO EAST. HIGH PRESSURE WILL MOVE INTO THE REGION WITH CAA FILTERING INTO CWA. MUCH COOLER TEMPERATURE WILL MAKE A RETURN TO THE CWA WITH READING BACK INTO THE 70S. DAYS 3-7... DUE TO ONGOING SHORT TERM CONCERNS, NO CHANGES TO THE EXTENDED PERIOD WERE MADE. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 49 71 50 / 60 90 10 10 GCK 72 46 71 48 / 60 80 0 10 EHA 76 47 72 51 / 60 80 0 10 LBL 79 48 72 49 / 60 80 0 10 HYS 72 48 70 49 / 70 90 20 10 P28 80 54 73 52 / 70 90 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR KSZ030-031-044>046-063>066-077>081-087>089. && FN27/30/27
Hazardous weather outlook, May 23, 4:50 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT WED MAY 23 2007 KSZ030-031-043>046-061>066-074>081-084>090-241000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CDT WED MAY 23 2007 /350 AM MDT WED MAY 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH HAS BEEN ISSUED FOR A PORTION SOUTHWEST KANSAS TONIGHT. A OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING...EAST OF A HAYS TO GARDEN CITY TO LIBERAL LINE. ALONG WITH THE POSSIBILITY OF VERY LARGE HAIL...A FEW TORNADOES ARE EXPECTED. THE STRONGEST STORMS ARE EXPECTED TO OCCUR AFTER 600 PM CDT. A STRONG TORNADO IS NOT OUT OF THE QUESTION IN THE AREA...ESPECIALLY EAST OF A KINSLEY TO BUCKLIN TO ASHLAND LINE. STORMS WILL BECOME MORE WIDESPREAD TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR. A FLOOD WATCH HAS BEEN ISSUED FOR THE OVERNIGHT HOURS AS A FEW LOCATIONS COULD RECEIVE 2 TO 4 INCHES OF RAIN. FURTHER WEST...THUNDERSTORMS WILL BE POSSIBLE. A FEW OF THESE STORMS COULD CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL RETURN TO SOUTHWEST KANSAS BY FRIDAY. STORMS WILL CONTINUE TO BE POSSIBLE THROUGH MONDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM THIS EVENING EAST OF A HAYS TO GARDEN CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 23, 2:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 13 SSE OGALLAH 38.81N 99.64W
05/22/2007 E2.00 INCH TREGO KS PUBLIC
1115 PM HAIL 3 E SCHOENCHEN 38.71N 99.27W
05/22/2007 E1.00 INCH ELLIS KS PUBLIC
1235 AM HAIL 2 NNE LARNED 38.21N 99.09W
05/23/2007 E1.75 INCH PAWNEE KS PUBLIC
1245 AM HAIL 6 NE LARNED 38.24N 99.02W
05/23/2007 E1.00 INCH PAWNEE KS PUBLIC
&&
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| May 22, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 49 min |
| May 22, 8:23 PM CDT | Tornado Warning | DDC | Trego | 26 min |
| May 22, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| May 22, 9:18 PM CDT | Tornado Warning | DDC | Trego | 27 min |
| May 22, 9:28 PM CDT | Tornado Warning | DDC | Ellis | 32 min |
| May 22, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| May 22, 9:56 PM CDT | Tornado Warning | DDC | Ellis | 34 min |
| May 22, 10:12 PM CDT | Tornado Warning | DDC | Ellis | 33 min |
| May 22, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 40 min |
| May 22, 10:36 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 54 min |
| May 22, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 36 min |
| May 22, 11:22 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 53 min |
| May 22, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 10 min |
| May 22, 11:44 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 61 min |
| May 23, 12:13 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 14 min |
| May 23, 12:41 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| May 23, 1:18 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| May 23, 2:23 AM CDT | Special Weather Statement | DDC | Stafford | 67 min |
| May 23, 2:47 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 18 more | 25 hr |
| May 23, 2:56 AM CDT | Special Weather Statement | DDC | Pratt | 64 min |
| May 23, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 37 min |
| May 23, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 33 min |
| May 23, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 79 min |
| May 23, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| May 23, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 54 min |
| May 23, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 56 min |
| May 23, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 52 min |
| May 23, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 16 min |
| May 23, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 53 min |
| May 23, 6:46 PM CDT | Tornado Warning | DDC | Ford | 4 min |
| May 23, 6:46 PM CDT | Tornado Warning | DDC | Edwards | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.